Health knowledge made personal
Join this community!
› Share page:
Go
Search posts:

Young Woman TTC Is Concerned: Has Abundant Cervical Mucous & Irregular Cycles

Posted Dec 27 2010 11:24am

Question:

Hello, I am writing you from Alberta, Canada. I have been doing many searches on the internet to find an answer to my question with no success. I hope that you might be able to help me.

So, I went off BCP (birth control pill) in March 2010 to TTC. (I am 26 and have been on the pill for 7 years.) Since then I have been having a cycle each month (cycles have been ranging 30- 36 days) I have had a cycle last 42 days. And I have had several appointments with my Dr. She said that since my cycles are that long that I "might not be ovulating". This really worried me as it's nothing a woman ttc wants to hear. So I have been watching for the EWCM and each month I barely see any. But there is a bit. Well I am going on day 53 with no period. Last week I had LOTS of EWCM for the entire week. And I mean A LOT of it. More than I have ever seen. I thought I was pregnant because of symptoms but after 2 negatives I know I am not. So this brings me to my question...what does it mean when you have LOTS of EWCM for a whole week? I was having LOTS of cramping so I was thinking my period was going to start but nothing. There was one day which was the worst cramping I have had. I usually cramp a lot when my period starts and the week of ovulation.

Could my body finally have ovulated and the hormones are working out or should I seek more advice from my Doctor? I am waiting for my cycle to start so I can take the clomid she prescribed me. I appreciate any advice you may have for me. I do plan on going back to my Doctor soon but with the Christmas holidays I can't get in to see her til the New Year. I was really curious about all that EWCM. There was sooo much of it and it lasted more than 4 days. Is that a good sign even though it was 45 day of my cycle? My cycles before I went on the pill were usually 32-34 days and very consistent. But the periods were heavier then...lasting 5-6 days. After stopping the pill they were very light and have only lasted 3-4 days.

I apologise for such a long explanation. I just thought I would share my story in case other women have the same issue and question so they can use the answer I receive.

Thank you again and all the Best to you in 2011!

Answer

Hello C. from Canada, Thank you for wanting to share your concerns with other women who are trying to conceive (ttc). I think that you are putting too much value on cervical mucous. It is an indirect measure of the hormone production in your body. Basically, as the body gets closer to ovulation, the estrogen/estradiol level in your system increases, which in turn converts the cervical mucous to a clear, stretchy, copious mucous. This allows for sperm entry into the uterus and tubes. I am not sure what you are referring to as "EWCM" and because you don't describe the mucous properties so I can't comment on the question regarding having this mucous for multiple days (please be more specific, since descriptions are better than acronyms). The cervix produces all types of mucous and the vagina as well.

Here is a general guideline on what cervical mucous should look like post menses:

Stage 1: Lasting 2 - 3 days Cervical Mucous is sticky or gummy
Stage 2: Lasting 2- 4 days: Cervical Mucous is creamy, milky and lotion like.
Stage 3: Lasting 1-5 days: Egg White Cervical Fluid: It looks like egg whites and is slippery and stretchy. The mucous should be clear, but if there is an odor this may be a sign of an infection, if so, consult with your doctor. Women in their 20's such as yourself can have this type of cervical mucous for up to five days. At this point, women are generally considered to be in their most fertile period.
Stage 4: Dry, Moist or Sticky

Based on the fact that your cycles are irregular, there is evidence that there is some type of ovarian dysfunction going on as well. It could be a lack of ovulation or a hormone imbalance. If it is of ovarian origin (there are other possible causes as well), then the treatment would be to use medication such as Clomid to stimulate the ovary and get it to function normally. But prior to making that assumption, you should have a hormonal evaluation to make sure it is not a problem with your thyroid or pituitary or hypothalamus or other such causes. If it is found to be isolated to the ovaries, then Clomid ovulation induction is appropriate. I would recommend that you look at my blog regarding how Clomid ovulation induction cycles should be done ("How I Do Clomid Induction Cycles" ). I hope that helps to answer your questions, good luck!

Edward J. Ramirez, M.D., FACOG
Executive Medical Director
The Fertility and Gynecology Center
Monterey Bay IVF Program
Monterey, California, U.S.A.
Post a comment
Write a comment:

Related Searches